SHALER, Pa. (KDKA) — The Shaler Township Police Department issued a warning about a dangerous drug that officers are seeing more and more of.
A meeting was held Thursday for the people in Shaler Township to discuss the recent cases of xylazine mixed with other drugs, causing dangerous issues for both users and EMS responders.
Symptoms of xylazine are not directly stopped by Narcan like most drugs involved in overdoses.
"They're introducing xylazine, which is a very, very potent animal tranquilizer, and it's not recommended for human use," Shaler Police Chief Sean Frank said. "Medical people can tell us that it's starting to eat the skin of the people when they inject it."
While there have been a few overdose cases in Shaler where xylazine has been present, officials say that number could be larger.
"It's only happened a couple times recently, but we don't really know it until well after the fact," Shaler Hampton EMS Chief Eric Schmidt said. "We might suspect it, based on patient presentation, but it's always mixed with other drugs."
Officials said they have not seen xylazine in schools, but they want to do everything they can to prevent young people from getting their hands on it.
"It's only been in the last few months," Frank said. "Xylazine has been in the area longer. We're not known for street drug use here, but there are drug uses everywhere."
The Shaler police chief said there's no one group of people being impacted by xylazine. Officials are trying to educate EMS responders and community members with events like Thursday's. They want people to know what this drug is and what to do if someone overdoses on it.
"We want to get the word out to people. We've been teaming out with the Allegheny County Health Department to offer resources," Frank said.
The Allegheny County Department of Human Services is offering free Narcan and test strips to anyone who may need them.
for more features.